The epidemiology and patterns of acute and chronic toxicity associated with recreational ketamine use

Emergency Department, Guy's and St Thomas' NHS Foundation Trust, London, UK
Emerging Health Threats Journal 04/2011; 4:7107. DOI: 10.3402/ehtj.v4i0.7107
Source: PubMed

ABSTRACT Ketamine was originally synthesised for use as a dissociative anaesthetic, and it remains widely used legitimately for this indication. However, there is increasing evidence of non-medical recreational use of ketamine, particularly in individuals who frequent the night-time economy. The population-level and sub-population (clubbers) prevalence of recreational use of ketamine is not known but is likely to be similar, or slightly lower than, that of other recreational drugs such as cocaine, MDMA, and amphetamine.
The predominant features of acute toxicity associated with the recreational use of ketamine are neuro-behavioural abnormalities such as agitation, hallucinations, anxiety, and psychosis. Secondary to these, individuals put themselves at greater risk of physical harm/trauma. Cardiovascular features (hypertension and tachycardia) occur less frequently and the risk of death from recreational use is low and is predominately due to the physical harm/trauma.
Long-term recreational use of ketamine can be associated with the development of psychological dependence and tolerance. There are reports of gastro-intestinal toxicity, particularly abdominal pain and abnormal liver function tests, and of neuropsychiatric disorders, typically a schizophrenia-like syndrome, in long-term users. Finally, there are increasing reports of urological disorders, particularly haemorrhagic cystitis, associated with long-term use. The management of these problems associated with the long-term use of ketamine is largely supportive and abstinence from ongoing exposure to ketamine.
In this review we will collate the available information on the epidemiology of recreational use of ketamine and describe the patterns of acute and chronic toxicity associated with its recreational use and the management of this toxicity.

9 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Long-term regular use of ketamine has been reported to be associated with severe symptomatic urinary tract problems. Methoxetamine, an arylcyclohexylamine derivative of ketamine, is marketed as a "bladder safe" derivative of ketamine, and no cases of acute toxicity following analytically confirmed methoxetamine use have been reported to date. We report here a case series of three individuals with acute toxicity related to the analytically confirmed use of methoxetamine. Three patients aged between 28 and 42 years presented to the Emergency Department (ED) on unrelated occasions having used methoxetamine. Clinical features were suggestive of a "dissociative/catatonic" state similar to that seen with ketamine; in addition, they had clinical features of acute sympathomimetic toxicity with significant tachycardia and hypertension. All were managed with low-dose benzodiazepines and discharged home once their symptoms/signs had settled. TOXICOLOGICAL SCREENING: Serum collected at the time of presentation to the ED was analysed qualitatively and quantitatively by gas chromatography-mass spectrometry. Serum concentrations ranged from 0.09 to 0.2 mg/L; in addition, detectable levels of 6-APB/5-APB were found in one of the patients. These three analytically confirmed cases demonstrate that acute methoxetamine-related toxicity is associated with both "dissociative" and "sympathomimetic" clinical features. The information from these three cases is useful to clinical pharmacologists, not only in managing individuals with acute methoxetamine toxicity but also in advising the appropriate legislative authorities on the risk of acute harm related to methoxetamine use. Further work is needed to determine whether methoxetamine is more "bladder friendly" than ketamine, as has been suggested by those marketing methoxetamine.
    European Journal of Clinical Pharmacology 12/2011; 68(5):853-6. DOI:10.1007/s00228-011-1199-9 · 2.97 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: There have been recent concerns about increasing use and accessibility of methoxetamine, a ketamine derivative. Few data are available to describe the clinical features associated with methoxetamine exposure. We report three cases that presented to hospital with acute neurological toxicity associated with analytically confirmed methoxetamine exposure. A 19-year-old male presented with severe truncal ataxia, nystagmus, incoordination and reduced conscious level several hours after nasal insufflation of what was initially thought to be ketamine. Features of cerebellar toxicity persisted for 3-4 days before gradual recovery. Two more patients aged 17 and 18 years presented with severe cerebellar ataxia, imbalance and reduced conscious level 40 minutes after nasal insufflation of methoxetamine (MXE). Both had slurred speech, incoordination and cerebellar ataxia that resolved within 24 hours. Serum methoxetamine concentrations were 0.24 mg/L, 0.45 mg/L and 0.16 mg/L, respectively, and no other drugs were identified on an extended toxicological screen. Methoxetamine may cause rapid onset of neurological impairment, characterised by acute cerebellar toxicity. Spontaneous recovery was observed, but the duration of recovery may extend to several days. Presentation with an acute cerebellar toxidrome should alert clinicians to the possibility of methoxetamine exposure.
    Clinical Toxicology 06/2012; 50(5):438-40. DOI:10.3109/15563650.2012.683437 · 3.67 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Since the turn of the 21st century, there has been an increase in the availability and use of novel psychoactive substances (also known as "legal highs") across Europe. Currently, there is limited information available on the potential acute toxicity (harms) associated with the use of these novel psychoactive substances. There are a number of potential data sources that can provide information on the acute toxicity associated with their use: (1) user reports on Internet discussion fora; (2) subpopulation level surveys of self-reported harms/unwanted effects (3) regional or national poisons information service accesses for support on presentations to healthcare facilities relating to acute toxicity; (4) case reports/series based on self-reported use or analytically confirmed use; and (5) human volunteer studies assessing potential acute toxicological effects. Each of these data sources has its own limitations, particularly those that are based on self-reported use because there are a number of European studies that show that there is inconsistency in the substance(s) in the "drug" that an individual uses. However, by using a multilayered approach of combining different sources, it is possible to reduce the overall impact of the limitations of any one individual data source. In this review article, we will combine information from these different data sources to describe the pattern of acute toxicity associated with 4 novel psychoactive substances: 1-benzylpiperazine, mephedrone (4-methylmethcathinone), synthetic cannabinoid receptor agonists, and methoxetamine.
    Therapeutic drug monitoring 06/2012; 34(4):363-7. DOI:10.1097/FTD.0b013e31825b954b · 2.38 Impact Factor
Show more

Preview (2 Sources)

9 Reads
Available from